Wisconsin, 2022Flooding in Wisconsin, March 7 to 9, 2022
March 7 to 9, 2022 · NWS ARX · 2 events in 1 county or zone
Some river flooding occurred across western Wisconsin in early March following a rainfall event. 5 inches of rain fell and with the ground still frozen, the increased runoff caused flooding to occur along the Trempealeau River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some river flooding occurred across western Wisconsin in early March following a rainfall event. Up to 1.5 inches of rain fell and with the ground still frozen, the increased runoff caused flooding to occur along the Trempealeau River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 7, 2:49 AM CST, 11 minutes earlier.
Area forecast discussion, Mar 7, 2:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
249 AM CST Mon Mar 7 2022
.DISCUSSION...(Today through Sunday)
Issued at 249 AM CST Mon Mar 7 2022
Key Messages:
- Snow this morning
- Snow Tuesday afternoon and evening
- Snow chances and amounts from Wednesday night through Friday
At 3 AM, snow was falling south of a line from Charles City IA to
Mauston, WI. This snow was developing in area of strong 800-600 mb
frontogenesis. As the column cools early this morning, amount of
the sounding in the dendritic growth zone will increase up to
150 mb. This will help increase the rates between 4 AM and 7 AM
and then the frontogenesis will quickly wane. As this occurs, the
snow will come to an end. It still looks like there will be a
narrow 2 to 5" snow band across southwest Wisconsin (mainly south
of the Wisconsin River) and parts of northeast Iowa. A dry
conveyor belt near and north of the Interstate 90 corridor will
limit the snow in this area.
On Tuesday afternoon/evening, a cold front will move southeast
through the region. The models continue to show that there will be
strong 900-700 mb frontogenesis. However, there continues to be
limited moisture across the region. As a result, only have a
20 percent chance of snow from southeast Minnesota northeast into
north-central Wisconsin.
From Wednesday night through Friday, a shortwave though will move
through the region. Unlike the past couple of days, the
operational models keep the surface low to our south and
southeast as it moves northeast from southern Illinois through
central Indiana into northwest Ohio. As a result, the models have
been confining their snow chances more south of Interstate 90
west of the Mississippi River and across southern and eastern
Wisconsin. As a result, the overall spread and means in the GEFS
and ECMWF have been decreasing for locations along and north of
Interstate 90 over the past 4 model runs. The GEFS ensemble mean
has around a 1" of snow for La Crosse and around 6" for Dubuque,
IA, and the ECE had an average of 1" at La Crosse and 3" and
Dubuque. Due to the overall trends in the models since the 06.06z
run, the snow chances were decreased some north of Interstate 90.
High temperatures today will range from the upper 20s to mid-30s
and then range from the upper 30s to mid-40s on Tuesday.
Temperatures will then cool into the 20s and 30s for Wednesday and
the 20s for the remainder of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CST Sun Mar 6 2022
MVFR ceilings are expected to continue as light snow pushes
mainly to the south overnight and Monday morning. Did include a
couple of hours where KLSE may see some light snow. Conditions
improve as the storm system pulls away after 17Z. Northwest winds
continue 6 to 16kts. The winds may occasionally gust around 20kts
at KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST today for WIZ054-055-061.
MN...NONE.
IA...Winter Weather Advisory until noon CST today for IAZ029-030.
&&
DISCUSSION...Boyne
AVIATION...Zapotocny
Hazardous weather outlook, Mar 6, 10:10 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1010 PM CST Sun Mar 6 2022
IAZ029-030-WIZ054-055-061-080815-
Fayette-Clayton-Crawford-Richland-Grant-
1010 PM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for parts of northeast
Iowa and southwest Wisconsin.
.DAY ONE...Tonight
1 to 5 inches of snow will fall across the area tonight. This
snow will likely impact the Monday morning commute. A Winter
Weather Advisory will go into effect overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Up to an inch of additional snow will fall Monday morning. This
snow will likely impact the Monday morning commute.
Additional accumulating snow is possible Wednesday night into
Thursday. It is too early to discern amounts at this time.
.SPOTTER INFORMATION STATEMENT...
Snow reports would be appreciated tonight and Monday morning.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-MNZ095-096-WIZ041>044-053-080815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fillmore-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
1010 PM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and west central
Wisconsin.
.DAY ONE...Tonight
Light snow accumulations are possible overnight. Amounts could
range from a dusting to an inch in some places. This could
continue into the morning commute.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Accumulating snow is possible Wednesday night into Thursday.
It is too early to discern amounts at this time.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-094-WIZ017-029-032>034-080815-
Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
1010 PM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin into north central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Accumulating snow is possible Wednesday night into Thursday.
It is too early to discern snow amounts at this time.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
NOFWD
Flood, Trempealeau
- When
- March 7, 3:00 AM CST to 5:15 PM CST
- Where
- Trempealeau County, 1.65 mi NNW of Dewey Corners to 0.9 mi NNW of Dewey Corners
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.272, -91.483
Up to 1.5 inches of rain fell across the area in early March. With the ground still frozen, the resulting runoff pushed the Trempealeau River out of its banks in Arcadia. The river crested just over the flood stage at 8.15 feet.
Flood, Trempealeau
- When
- March 8, 2:52 PM CST to March 9, 7:45 PM CST
- Where
- Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.134, -91.557
Up to 1.5 inches of rain fell across the area in early March. With the ground still frozen, the resulting runoff pushed the Trempealeau River out of its banks in Dodge. The river crested over a half foot above the flood stage at 11.09 feet on the 9th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 7, 2022$201,000 · 74 kt wind · 41 events
- Damaging Winds in New York, March 7, 2022$88,000 · 56 kt wind · 34 events
- Damaging Winds in Indiana, March 7, 2022$180,000 · 87 kt wind · 7 events
- Damaging Winds in Pennsylvania, March 7, 2022$88,000 · 50 kt wind · 21 events
- Tornado and Flash Flood in Indiana, March 7, 2022$160,000 · EF0 · 5 events
- Damaging Winds and High Wind in Massachusetts, March 7 to 8, 2022$44,000 · 63 kt wind · 27 events
- Strong Wind in North Carolina, March 7, 2022$80,000 · 4 events
- Damaging Winds and Strong Wind in New York, March 7 to 8, 2022$1,000 · 50 kt wind · 47 events
- Damaging Winds in Maryland, March 7, 2022$32,000 · 55 kt wind · 13 events
- Strong Wind in Virginia, March 7, 2022$49,000 · 4 events
- Damaging Winds in Pennsylvania, March 7, 202254 kt wind · 25 events
- Damaging Winds in New York, March 7, 2022$22,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016211, 1016212.